Email : firstname.lastname@example.org
State or Country of residence: California
Quinolone taken: Levaquin
Reason for the Quinolone: For a persistent cough
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 14 Days
How long ago did you take the Quinolone?: Early November 2003
How much have you recovered as of now?: 60%
How often do you relapse or cycle?: N/A
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Surgery to reconnect my Achilles tendons.
What has helped you in your recovery?: I have been
in physical therapy, I do exercises at home, I walk daily (although it's
difficult!), and I am now working my legs in a swimming pool using an aqua belt.
|I was prescribed Levaquin - 500 mg./day for 14 days - due
to a persistent cough. Three days later my left heel became sore; the day
after that the right heel joined it. I thought I must be stiff from some
exercise I had done and let this condition persist for two weeks before I
returned to the subscribing physician. He looked at my feet, saw they were
swollen and prescribed a diuretic to reduce the swelling. Four days later I
experienced excruciating pain in both legs as I was pushing a grocery cart
containing my Thanksgiving turkey. My husband took me back to the doctor -
he looked at my feet and said, "My God, this is an adverse reaction to the
Levaquin I gave you. I've never seen both legs affected, but I did have one
other patient some time ago with minor tendonitis from the drug." I was sent
to a surgeon who sent me to get an MRI. That confirmed that both tendons had
ruptured, and on December 3rd I had bilateral surgery to reconnect the
tendons. I was fortunate that the tendons could be reconnected - the
surgeons (two worked on me) were afraid that they might have to reconstruct
|After three days in the hospital with
non-weight bearing casts on both legs from just below the knee, I went from
the hospital to a nursing home where I stayed for five weeks. This was
necessary, as our condominium is two stories and my husband had to have an
elevator installed before I could come home. I might add that this is quite
an expense! After 7 weeks and three cast changes, the casts were removed and
I was told I could walk. I could barely stand. But after extensive physical
therapy and a lot of work on my part, I now walk nearly a mile every day
although I come home exhausted.
Another adverse reaction I've had is in my shoulders, the rotator cuffs. I've had problems with my shoulders for some time, but the Levaquin exacerbated the pain. Now I can barely lift my 4-month old granddaughter and can't lift my 15-month old grandson. This condition seems only to be getting worse, particularly when I am lying in bed. Sleeping is difficult.
I am fortunate in that I do not work, so that is not a problem. Also I have an extremely helpful and caring husband of 47 years and three children who are most attentive. Our oldest daughter came from her home in Hawaii to be with me when I first had the casts removed. Medicare and our AARP supplement have paid most of the expenses except, of course, the elevator.
I have been very active all my life, and this episode has severely restricted my activity. In another few months I am hoping that I will be walking without "looking and feeling funny." I tell everyone I know, DON'T TAKE FLUOROQUINOLONES.
Last Updated 05/03/04